Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Grand Rapids, MI

August 2, 2018Clare County, Isabella County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 2, 2018, 1:51 PM EDT for Clare County, Isabella County, Michigan. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2018, 1:51 PM EDT (17:51 UTC)
Expired
Aug 2, 2018, 2:27 PM EDT
In force
36 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clare County, MI, Isabella County, MI

The radar

The Grand Rapids radar (KGRR), 107 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 2:20 PM EDTTSTM WND DMG2 Sw Delwin, MITREE DOWN ALONG LEATON RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WUUS53 KGRR 021751
SVRGRR
MIC035-073-021845-
/O.NEW.KGRR.SV.W.0020.180802T1751Z-180802T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
151 PM EDT THU AUG 2 2018

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Isabella County in central Michigan...
  Southeastern Clare County in central Michigan...

* Until 245 PM EDT.

* At 151 PM EDT, a severe thunderstorm was located near Lake
  Isabella, or 6 miles northwest of Mount Pleasant, moving northeast
  at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mount Pleasant...      Clare...               Rosebush...
  Lake Isabella...       Delwin...              Beal City...
  Loomis...              Winn...                Weidman...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4361 8461 4348 8494 4365 8508 4402 8461
TIME...MOT...LOC 1751Z 232DEG 30KT 4364 8490 

HAIL...1.00IN
WIND...60MPH
 
$$

HOVING
3 follow-up statements
317 
WWUS53 KGRR 021810
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
210 PM EDT THU AUG 2 2018

MIC035-073-021845-
/O.CON.KGRR.SV.W.0020.000000T0000Z-180802T1845Z/
Isabella MI-Clare MI-
210 PM EDT THU AUG 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN ISABELLA AND SOUTHEASTERN CLARE COUNTIES...

At 209 PM EDT, a severe thunderstorm was located near Rosebush, or 6
miles south of Clare, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mount Pleasant...      Clare...               Rosebush...
Delwin...              Beal City...           Loomis...
Weidman...             

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4363 8461 4356 8482 4368 8496 4399 8461
TIME...MOT...LOC 1809Z 232DEG 30KT 4374 8473 

HAIL...1.00IN
WIND...60MPH
 
$$

HOVING
031 
WWUS53 KGRR 021821
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
221 PM EDT THU AUG 2 2018

MIC035-021830-
/O.CAN.KGRR.SV.W.0020.000000T0000Z-180802T1845Z/
Clare MI-
221 PM EDT THU AUG 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4363 8461 4359 8472 4372 8483 4380 8470
      4382 8466 4381 8461
TIME...MOT...LOC 1820Z 232DEG 30KT 4380 8462 

$$

MIC073-021845-
/O.CON.KGRR.SV.W.0020.000000T0000Z-180802T1845Z/
Isabella MI-
221 PM EDT THU AUG 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN ISABELLA COUNTY...

At 220 PM EDT, a severe thunderstorm was located near Coleman, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Rosebush...            Delwin...              Loomis...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4363 8461 4359 8472 4372 8483 4380 8470
      4382 8466 4381 8461
TIME...MOT...LOC 1820Z 232DEG 30KT 4380 8462 

HAIL...0.75IN
WIND...60MPH
 
$$

HOVING
573 
WWUS53 KGRR 021827
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
227 PM EDT THU AUG 2 2018

MIC073-021837-
/O.CAN.KGRR.SV.W.0020.000000T0000Z-180802T1845Z/
Isabella MI-
227 PM EDT THU AUG 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ISABELLA COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4363 8461 4359 8472 4372 8483 4380 8470
      4382 8466 4381 8461
TIME...MOT...LOC 1827Z 232DEG 30KT 4384 8455 

$$

HOVING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:38 PM EDT, 13 minutes earlier.

Area forecast discussion, Aug 2, 1:38 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
138 PM EDT Thu Aug 2 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 330 AM EDT Thu Aug 2 2018

A frontal boundary approaching from Wisconsin early this morning
will stall over Lower Michigan today, leading to scattered to
numerous showers and thunderstorms. The front will dissipate later
tonight and Friday, and dry and warm weather will prevail for the
weekend.

&&

.SHORT TERM...(Today through Saturday)
Issued at 330 AM EDT Thu Aug 2 2018

Short range guidance/CAMs have not been handling the current
convection too well and have made some fairly significant
adjustments to pops through daybreak to reflect current radar
trends. Convection is the result of theta-e advection on nose of
a 25 kt low level jet ahead of the approaching front.

Our rain chances today are some of the best we've seen in some
time in terms of areal coverage. The ongoing activity is expected
to wane by mid morning, with new diurnal convection developing
along the sfc front in the afternoon. This will be aided by a
decent mid level shortwave, and possible mesoscale contributions
from various MCVs currently noted along the front in regional
radar mosaic loop.

Amount of sunshine/heating will dictate degree of instability
today, but HREF ensemble mean sfc capes of 1000-2000 J/KG are
progged. Deep layer shear will be less than 20kts this afternoon,
so threat of organized strong/svr convection is low but can't rule
out some isolated gusty winds/small hail in some of the stronger
cells along the front later today.

General consensus among the CAMs/HREF is that scattered
convection today will eventually transition that a broken line of
pulse storms along the sfc front by late in the day in a band
from roughly Saginaw southwest to Ionia to Paw Paw/AZO. This
activity continues through the evening hours and does not really
move much since the front stalls out. The storms weaken after
sunset, but some isolated showers may linger well into the night
with the front still in the area.

Fog/stratus looks to be an issue later tonight into Friday
morning, but arrival of drier/more stable air mass from the west
should preclude afternoon convection on Friday. Exception may be
near LAN/JXN where weak sfc convergence and 500-1000 J/KG of cape
could pop a storm or two. High confidence for dry and warmer
weather on Saturday as sfc and shortwave ridging, along with H8
temps near 20C, impact the area.

.LONG TERM...(Saturday night through Wednesday)
Issued at 330 AM EDT Thu Aug 2 2018

We are looking at a more unsettled, and potentially active weather
pattern at times in the long term. Lots of details to be worked out
yet however.

The long term will start out dry as the upper ridge axis approaching
the area at the end of the short term on Sat, will still be close
enough to keep the rain at bay. This will shift east of the area on
Sunday, and allow a short wave and associated sfc front approach
later in the day and Sunday night. It appears that the front and
associated rain should sink just south of the CWFA by Monday.

There is an interesting feature that we are, and will continue to
monitor for the Tue time frame. The front will initially be south of
the area. The models agree that there should be a fairly healthy
short wave coming in to interact with it, along with some potential
coupling of upper jets. The Euro has been fairly consistent in
indicating some heavy swaths of rain with a strengthening sfc low as
it comes overhead. The GFS is a bit further south, and not quite as
organized. A lot of things have to come together just right, but
there could be a severe/heavy rain event on Tue.

Additional short wave energy will be in the vicinity of the region
still on Wed behind the potentially bigger event on Tue. This will
keep a chance of showers/storms for the area on Wed. Cooler air will
be settling in for the area with the upper troughing over the
region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 133 PM EDT Thu Aug 2 2018

The atmosphere continues to destabilize and showers and
thunderstorms are expected to expand around the region in the next
by 19z. It appears they will form into a broken line from roughly
KGRR to just west of KAZO and then head east. Thus nearly all TAF
sites feature a period of showers and thunderstorms prior to
sunset.

Low clouds and fog look likely to move in tonight. IFR and lower
impacts are possible. Looking upstream at this time...lots of low
clouds exist in Wisconsin, so as this system builds east, tomorrow
may be fairly cloudy with mainly MVFR impacts during the day.

&&

.MARINE...
Issued at 330 AM EDT Thu Aug 2 2018

Southwest flow is staying in check for now but will continue to
monitor for potential brief period of higher waves of 3-4 ft
today, mainly between Holland and Whitehall. Will advertise a
moderate risk of rip currents in this area today.

&&

.HYDROLOGY...
Issued at 1233 PM EDT Thu Aug 2 2018

River levels are running around to a little below normal for the
time of year. Abnormally dry conditions continue over much of the
area, especially in the greater Lansing region. The U.S. Drought
Monitor shows a moderate drought has developed over that area.

Localized heavy rain will be possible today. It will then be dry
through most of the weekend. A front will stall out over the area
early next week and a slow moving shortwave will track in from the
west. The flood potential is low, but beneficial rain is possible
today and early next week.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Meade
SHORT TERM...Meade
LONG TERM...NJJ
AVIATION...MJS
HYDROLOGY...63
MARINE...Meade
Hazardous weather outlook, Aug 2, 1:18 PM EDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
118 PM EDT Thu Aug 2 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-030845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
118 PM EDT Thu Aug 2 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected this afternoon into
this evening. An isolated severe thunderstorm is possible with a
local damaging wind and large hail risk being the main hazard. Any
stronger storms could contain gusty winds, small hail, frequent
lightning and heavy downpours.

Locally dense fog may form late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few non severe storms are possible Friday around Lansing and
Jackson. After a hot, humid and mostly dry weekend, periodic
thunderstorm chances will exist next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-030845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
118 PM EDT Thu Aug 2 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms this afternoon are not expected to be severe
but may produce cloud to water lightning strikes, small hail, and
gusty winds. A moderate risk of rip currents will exist today for
Muskegon, Grand Haven, and Holland area beaches.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

After a mostly dry weekend, periodic thunderstorm chances will
exist next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Meade  MJS

In the hours before

Special weather statement, Aug 2, 9:21 AM EDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
921 AM EDT THU AUG 2 2018

MIZ039-040-046-021400-
Isabella MI-Osceola MI-Clare MI-
921 AM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY...

At 921 AM EDT, Doppler radar was tracking a strong thunderstorm near
Lake, or 12 miles northwest of Clare, moving northeast at 45 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.

Locations impacted include...
Clare...               Marion...              Farwell...
Lake...                Brinton...             Temple...
Lake George...         Leota...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Localized flooding is possible. Lightning
can strike 10 miles away from a thunderstorm.

Seek a safe shelter inside a building or vehicle. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 4416 8461 4381 8461 4376 8503 4408 8524
      4417 8505
TIME...MOT...LOC 1321Z 246DEG 41KT 4391 8499

MJS
Special weather statement, Aug 2, 10:00 AM EDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1000 AM EDT THU AUG 2 2018

MIZ040-046-021430-
Isabella MI-Clare MI-
1000 AM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY...

At 959 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Roscommon Township to near
Loomis. Movement was northeast at 45 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with these storms.

Locations impacted include...
Loomis...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and frequent cloud to ground lightning are also
occurring with these storms. Localized flooding is possible.
Lightning can strike 10 miles away from a thunderstorm.

Seek a safe shelter inside a building or vehicle. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 4371 8461 4370 8465 4416 8488 4416 8461
TIME...MOT...LOC 1359Z 241DEG 39KT 4416 8477 4382 8460

MJS
Special weather statement, Aug 2, 1:42 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
142 PM EDT THU AUG 2 2018

MIZ039-040-045-046-021845-
Isabella MI-Osceola MI-Mecosta MI-Clare MI-
142 PM EDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY...

At 141 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Isabella, or 10 miles west of Mount Pleasant, moving northeast
at 40 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm, in addition to half inch size hail.

Locations impacted include...
Mount Pleasant...      Big Rapids...          Clare...
Evart...               Farwell...             Mecosta...
Rosebush...            Barryton...            Canadian Lakes...
Lake Isabella...       Lake...                Paris...
Hersey...              Stanwood...            Brinton...
Sylvester...           Lake George...         Chippewa Lake...
Delwin...              Gibos Corners...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Localized flooding is possible. Lightning
can strike 10 miles away from a thunderstorm.

Seek a safe shelter inside a building or vehicle. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 4368 8461 4347 8513 4347 8532 4369 8556
      4379 8556 4416 8489 4416 8461
TIME...MOT...LOC 1741Z 234DEG 36KT 4364 8497

HOVING

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:36 PM EDTSpecial Marine WarningGRR40 min
Aug 1, 8:38 PM EDTSpecial Weather StatementGRRMason67 min
Aug 2, 9:21 AM EDTSpecial Weather StatementGRRClare39 min
Aug 2, 10:00 AM EDTSpecial Weather StatementGRRClare30 min
Aug 2, 1:42 PM EDTSpecial Weather StatementGRRClare, Isabella, Mecosta63 min
Aug 2, 4:39 PM EDTSpecial Weather StatementGRRBarry, Clinton, Eaton, Gratiot, Ionia, Kalamazoo and 2 more3 hr
Aug 2, 5:26 PM EDTSevere Thunderstorm WarningGRRVan Buren31 min
Aug 2, 5:39 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot, Ionia37 min
Aug 2, 6:02 PM EDTSevere Thunderstorm WarningGRRAllegan20 min
Aug 2, 7:30 PM EDTSpecial Weather StatementGRRBarry, Ionia60 min
Aug 2, 7:59 PM EDTSpecial Weather StatementGRRClinton, Gratiot, Ionia61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.